Flood, Wayne
- When
- May 8, 9:00 AM CST to May 31, 9:00 AM CST
- Where
- Wayne forecast zone
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.113, -90.461 (the zone’s center; the record gives no point)
On May 9, the St. 6 feet at Patterson, where flood stage is 16 feet.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
On May 9, the St. Francis River rose to 25.6 feet at Patterson, where flood stage is 16 feet. A second higher crest occurred on May 13, when the river crested at 31.1 feet. Downriver at Fisk, the river rose about a foot above the 20-foot flood stage on May 18. There was extensive flooding of woods and fields around Patterson. The source of the St. Francis River is at Wappapello Dam. In order to mitigate flooding on the St. Francis River, Lake Wappapello was allowed to rise to its second highest level on record. This level of 395.13 feet was reached on May 19. As a result, U.S. Highway 67 was flooded at Greenville, and the highway was closed. Several other highways were closed, including Highway 34 at Patterson and D Highway from Greenville to Wappapello. A few miles below the dam, the small community of Moccasin Flats was isolated by floodwater. Residents either evacuated or commuted by boat. Clearwater Lake, which is the source of the Black River, reached a record high elevation. It poured over the emergency spillway at Clearwater Dam, flooding Highway HH and threatening homes below the dam.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 12:30 AM CST, 8 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 130 AM CDT WED MAY 8 2002 LATEST SURFACE ANALYSIS SHOWS ONGOING PRECIPITATION DISTORTING SURFACE FEATURES. IR SAT PICS SHOWS COLDEST TOPS CONTINUE TO ADVECT EAST. MORE CONVECTION WAS FIRING UP OVER WESTERN MO AND EASTERN KANSAS SHOULD CONTINUE EAST. ONGOING STORMS ARE ELEVATED AND WOULD EXPECT HAIL TO BE THE MAJOR THREAT. OUTFLOW OVER SOUTHERN MISSOURI WILL WORK TO REENFORCE THE REMNANTS OF BOUNDARY PLACED JUST SOUTH OF THE AREA FROM EARLYIER STORMS. THIS SHOULD SLOW THE RETURN OF THE WARM FRONT PROGGED TO TAKE PLACE TODAY. 00Z WED MODEL RUNS SUGGEST A REPEAT OF TUE AM WEATHER THIS AM AND AGAIN THURSDAY AM. MCS SHOULD BEGIN DEPARTING PAH FA LATE THIS MORNING WITH MESO HIGH KEEPING THINGS SETTLED MOST OF THE REMAINDER OF THE DAY. MODELS CONTINUE TO ADVERTISE ANOTHER MCS OVERNIGHT AS COLD FRONT FINALLY EXITS THE AREA THURSDAY. FLOODING COULD BE A PROBLEM OVERNIGHT AS FINAL MCS MAKES IT WAY ACROSS THE REGION. AN FLOOD WATCH MAY BE NECESARY OVERNIGHT...BUT WILL HOLD OFF FOR KNOW AND SEE WHAT EFFECT THIS AM PRCIP HAS ON FFG FOR SECOND PERIOD. EXCESSIVE CLOUD COVER KEPT TEMPS WELL BELOW MOS GUIDANCE YESTERDAY FROM THE LINGERING MCS. WOULD EXPECT A SIMILAR SCENARIO TODAY. .PAH...NONE. KH
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-081701- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 600 AM CDT WED MAY 8 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA. THREATS... A SLIGHT RISK OF SEVERE STORMS EXISTS TODAY AND TONIGHT FOR THE ENTIRE QUAD STATE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE THREAT. DISCUSSION... A LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MAKE ITS WAY ACROSS THE REGION THIS MORNING. THE MAIN THREAT OF SEVERE WEATHER EARLY TODAY LIES OVER WESTERN KENTUCKY AND EXTREME SOUTHWEST INDIANA...WITH DAMAGING WIND GUSTS THE PRIMARY CONCERN. IN ADDITION...A COLD FRONT LOCATED OUT OVER THE WESTERN PLAINS THIS MORNING WILL HEAD SOUTHEAST INTO THE REGION TONIGHT AND EARLY THURSDAY. WARM...MOIST AND UNSTABLE AIR OUT AHEAD OF THE COLD FRONT WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS OVERNIGHT. WIND FLOW PATTERNS ALOFT ONCE AGAIN SUGGEST THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE WITH HAIL AND DAMAGING WIND GUSTS. IN ADDITION...LOCALLY HEAVY RAIN WILL BE POSSIBLE. THE GROUND IS ALREADY QUITE SATURATED OVER SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. THEREFORE...FLOODING COULD ALSO BE A PROBLEM TODAY AND TONIGHT. SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND TONIGHT OVER THE QUAD STATE REGION. OUTLOOK FOR THURSDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY THURSDAY... FOR AREAS GENERALLY EAST OF THE LAND BETWEEN THE LAKES REGION. MEFFERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
641 AM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0524 AM 2N YORKVILLAGE MO FLOODING
05/08/02 WAYNE REPORTED BY LAW
ENFORCEMENT
0524 AM 2E ELSINORE MO FLOODING
05/08/02 CARTER ROCK AND MUDSLIDES
REPORTED BY LAW
ENFORCEMENT
0524 AM BTWN ARAB & ADVANCE MO FLOODING
05/08/02 BOLLINGER/N STODDARD REPORTED BY LAW
ENFORCEMENT
0524 AM WILLIAMSVILLE MO FLOODING
05/08/02 WAYNE REPORTED BY LAW
ENFORECEMENT
0524 AM BTWN MARBLE HILL MO FLOODING
AND HWY 72 REPORTED BY LAW
05/08/02 BOLLINGER ENFORCEMENTILZ080>094-KYZ001>013-MOZ076-086-087-100-107>112-114-081230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 658 AM CDT WED MAY 8 2002 ...SEVERE THUNDERSTORM WATCH NUMBER FOR PORTIONS OF THE SOUTHEAST MISSOURI...EXTREME SOUTHERN ILLINOIS AND WESTERN KENTUCKY HAS EXPIRED... THUNDERSTORMS HAVE WEAKENED OR ENDED ACROSS THE WATCH AREA...AND THE THREAT OF SEVERE WEATHER HAS ENDED FOR THIS MORNING.
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295789, 5295790.